Format

Send to

Choose Destination
Annu Rev Med. 1998;49:375-90.

Clostridium difficile infection.

Author information

1
Division of Gastroenterology, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts 02215, USA. ciaran_kelly@bidmc.harvard.edu

Abstract

Clostridium difficile infection is associated with broad-spectrum antibiotic therapy and is the most common cause of infectious diarrhea in hospital patients. Pathogenic strains of C. difficile produce two protein exotoxins, toxin A and toxin B, which cause colonic mucosal injury and inflammation. Infection may be asymptomatic, cause mild diarrhea, or result in severe pseudomembranous colitis. Diagnosis depends on the demonstration of C. difficile toxins in the stool. The first step in management is to discontinue the antibiotic that caused diarrhea. If diarrhea and colitis are severe or persistent, oral metronidazole is the treatment of choice. Oral vancomycin is also effective, but it is more expensive than metronidazole and its widespread use may encourage the proliferation of vancomycin-resistant nosocomial bacteria. Diarrhea and colitis usually improve within three days after a patient starts taking metronidazole or vancomycin, but 20% suffer a relapse of diarrhea when these agents are discontinued.

PMID:
9509270
DOI:
10.1146/annurev.med.49.1.375
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center